Skip to main content

Isoniazid Poisoning, Emergency Medicine

Reviewed 06/2017
 


Basics

Description

  • Complexes with and inactivates pyridoxal-5 phosphate, the active form of pyridoxine (vitamin B6)

  • Inhibits pyridoxine phosphokinase, hindering the conversion of pyridoxine to its activ...

Diagnosis

Signs and Symptoms

  • Acute toxicity:

    • Neurologic:

      • Altered mental status

      • Seizures refractory to standard therapy

      • Agitation

      • Coma

      • Dizziness

      • Ataxia

      • Hyper-reflexia

      • Slurred speech

      • Hallucinations

      • Psychosis

    • GI:

      • Naus...

Treatment

Pre-Hospital

Collect prescription bottles/medications for identification in the ED 

Initial Stabilization/Therapy

  • ABCs:

    • Supplemental oxygen

    • Intubate if necessary for airway protection

    • Secure IV ac...

Follow-Up

Disposition

Admission Criteria

  • ICU admission for refractory seizures, severe acidosis, coma, altered mental status

  • Uncontrolled nausea/vomiting, unclear history of ingestion, or suicidal

  • Consult...

Pearls and Pitfalls

  • Inadequate appreciation and management of INH poisoning:

    • Refractory seizures to standard treatments is a fundamental clue to INH poisoning

    • Severe acidemia with elevated lactate in al...

Additional Reading

  • Minns  AB, Ghafouri  N, Clark  RF. Isoniazid-induced status epilepticus in a pediatric patient after inadequate pyridoxine therapy. Pediatr Emerg Care.  2010;26:380–381.

  • Osterho...

Codes

ICD9

961.8 Poisoning by other antimycobacterial drugs 

ICD10

  • T37.1X1A Poisoning by antimycobac drugs, accidental, init

  • T37.1X4A Poisoning by antimycobacterial drugs, undetermined, init

SNOMED

  • 67933004...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×